Minnesota, 2006

Hail and Damaging Winds in Minnesota, July 25, 2006

July 25, 2006 · NWS MPX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 2:52 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 2:52 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT TUE JUL 25 2006

.DISCUSSION...
A BIT COMPLICATED PATTERN EARLY THIS EVENING. BROAD CLOUD SHIELD
HAS INHIBITED STRONG CONVECTION OVER MUCH SOUTHWEST AND SOUTH
CENTRAL MN. HOT PROD EXTENDING FROM EASTERN IOWA INTO WEST CENTRAL
WISCONSIN AND CENTRAL MINNESOTA...COMBINED WITH POSSIBLE OLD
BOUNDARY FORM LAST NIGHT HAS HELPED TO GET A FEW STORMS GOING IN
THIS AREA. AREA OVER WEST CENTRAL MN HAS CLEARED OUT AND HAS
BECOME VERY UNSTABLE. AREAS NEAR KAXN AND KSAZ NEAR INSTABILITY
GRADIENT. LOW LEVEL FLOW NOT THE BEST AND DEEP LAYER SHEAR NOT
REAL STRONG EITHER. BUT...WITH FAIRLY STRONG DRYING BEHIND SHORT
WAVE OVER E SD...AND HIGH PRECIPITABLE WATER IN PLACE OVER SOUTH
CENTRAL MN AND WEST CENTRAL WISCONSIN..CURRENT HIGH POPS
JUSTIFIED...AND WILL EXPAND A BIT BACK WEST OVER CENTRAL MN WITH
APPROACHING SHORT WAVE. FAIRLY GOOD AGREEMENT BETWEEN WRF-NAM AND
GFS WITH TIMING OF QG FORCING ACROSS AREA LATE TONIGHT. WILL END
PRECIP IN A FEW AREAS AFTER MIDNIGHT AND ALSO MENTION SOME FOG.
OTHERWISE STRONGER DRYING AND SUBSIDENCE ON WEDNESDAY...SUGGEST
TAKING OUT MENTION OF PRECIP EXCEPT FOR PARTS OF WI. RIDGE OVER
AREA ON WEDNESDAY NIGHT BUT WARMING RETURNS BEGINNING ON THURSDAY
AND COMES BACK IN A BIG WAY ON FRIDAY. BOTH GFS AND WRF-NAM
SHOWING 850 HOT PROD SURGING ACROSS N PLAINS INTO WI. THIS IS VERY
SIMILAR TO OTHER TRAJECTORIES OF THE RETURNING VERY WARM AIR THIS
SUMMER. HAVE RAISED TEMPS IN A FEW AREAS.

LONGER TERM...FRIDAY THROUGH TUESDAY
USED GFSLR DUE TO ITS PLACEMENT OF 50H RIDGE AXIS OVER INTERMOUNTAIN
WEST....MID RANGE MID LEVEL TROUGH OVER CENTRAL QUEBEC...AND PROPER
POSITIONING OF RAIN SHIELD ACROSS EASTERN DAKOTAS LATE THIS MORNING.
MORE TWEAKING OF EXTENDED GRIDS THEN WHOLE SALE CHANGES...AND MAINLY
IN RESPONSE TO AMPLIFICATION OF AFOREMENTIONED 50H RIDGE OVER UPPER
MIDWEST THROUGH END OF WEEK AND INTO MONDAY. WITH CURRENT 850 TEMPS
OF 20 TO 22 OVER FA RAMPING INTO THE MID TO UPPER 20S THROUGH SUNDAY
...A CATEGORY OR SO RISE IN SURFACE TEMPERATURES PRETTY MUCH A NO
BRAINER. CONTINUING TO EXAM 850 TEMPS ON MONDAY INDICATES A REAL
SCORCHER SETTING UP: MID 20S TO LOWER 30S...WITH STRONG SOUTHERLY
WINDS AHEAD OF POTENT SURFACE WAVE ENTERING FAR WEST CENTRAL MN
BY LATE IN DAY. INTRODUCED SLIGHT CHANCE POPS ON MONDAY IN ASSOCIATION
WITH WARM FRONTAL BOUNDARY OF SURFACE WAVE. 250MB JET AXIS REMAINS
WELL TO THE NORTH OF U.S. BORDER THRU TUESDAY. ALTHOUGH JET DIVERGENCE
COUPLETS ARE OVERWHELMINGLY WEAK DURING THIS PERIOD...A VERY IMPRESSIVE
JET MAX MAKES ITS WAY ACROSS MN CWA MONDAY EVENING. ADD THIS TO SURFACE
BOUNDARY PROXIMITY...ALONG WITH ADDITIONAL EVAPOTRANSPIRATION TRANSPORT
FROM SOUTHERN CWA SUNDAY AND INTO MONDAY...THUS A SLIGHT CHANCE POPS
PRETTY MUCH A GIVEN MONDAY AFTERNOON INTO TUESDAY. BEST FORCING OF
COURSE WILL REMAIN WELL NORTH OF THE AREA THIS TIME FRAME. LOOKS
LIKE GOOD CHANCE OF RAINFALL DEVELOPING ON TUESDAY EVENING INTO EARLY
WEDNESDAY AS NEXT TROUGH/COOL FRONT SLICES THROUGH MUCH OF CWA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 25, 3:02 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT TUE JUL 25 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
402 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...ALONG A QUASI STATIONARY FRONT...AS WELL AS AHEAD OF
A COLD FRONT APPROACHING FROM THE DAKOTAS. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAIN
WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN
DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL WISCONSIN...GENERALLY TO THE EAST OF A LINE FROM RICE LAKE
TO DURAND...DURING THE AFTERNOON AND EVENING HOURS ON
WEDNESDAY...AS THE COLD FRONT MOVES INTO WESTERN WISCONSIN. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

SEVERE THUNDERSTORMS WILL REENTER THE FORECAST AS THE WEEKEND
APPROACHES...ALTHOUGH DETAILS ON WHERE AND WHEN THE STORMS WILL
OCCUR ARE NOT CLEAR AT THIS TIME. CONTINUE TO MONITOR FUTURE
OUTLOOKS AND FORECASTS AS THE WEEKEND APPROACHES FOR ADDITIONAL
INFORMATION ON THE EXPECTED STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Special weather statement, Jul 25, 3:13 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT TUE JUL 25 2006

MNZ053-252215-
CHISAGO-
413 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR CHISAGO COUNTY UNTIL 515 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CHISAGO CITY OR ABOUT OVER
BRANCH...AND MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE
MOVING EAST ALONG THE CHISAGO WASHINGTON COUNTY BORDER.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN CHISAGO COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MDB
Special weather statement, Jul 25, 3:23 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 PM CDT TUE JUL 25 2006

MNZ063-WIZ014-252230-
POLK-WASHINGTON-
423 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND POLK COUNTIES UNTIL
530 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF FOREST LAKE...AND MOVING EAST AT
20 MPH. AREAS NEAR OSCEOLA AND EAST FARMINGTON WILL BE AFFECTED BY
THIS STORM. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING JUST
NORTH OF RANGE IN EASTERN POLK COUNTY AND MOVING EAST NORTHEAST.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN WASHINGTON AND POLK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

MDB
Special weather statement, Jul 25, 5:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT TUE JUL 25 2006

MNZ041>043-260045-
DOUGLAS-MORRISON-TODD-
645 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON AND DOUGLAS COUNTIES
UNTIL 745 PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
STAPLES AIRPORT TO 10 MILES WEST OF PARKERS PRAIRIE...AND MOVING
SOUTHEAST AT 40 MPH.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN DOUGLAS...TODD AND MORRISON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MDB

The radar

The Minneapolis radar (KMPX), 72 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kanabec

When
July 25, 6:05 PM CST
Where
Kanabec County, Ogilvie
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -93.167

Tree down.

Hail, Isanti

When
July 25, 6:35 PM CST to 6:36 PM CST
Where
Isanti County, 6 mi SE of Isanti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.417, -92.967

Numerous small branches felled.

Thunderstorm Wind, Chisago

When
July 25, 7:30 PM CST
Where
Chisago County, 4 mi NW of Chisago City
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.833, -93.417

Six inch diameter pine tree snapped off and deposited on power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520355, 5520354, 5520356.